Clonidine is sold generically or under the brand name Catapres in doses of 0.1 to 0.3 mg. Combipres contains clonidine and 15mg chlorthalidone. Transdermal patches in doses of 2.5 to 7.5mg release between 0.1 to 0.3mg per day. Clonidine is also used therapeutically for children in the treatment of ADHD, Tourette’s syndrome and conduct disorders, and in adults for treatment of hypertension and withdrawal syndromes. Most commonly, tan pills are 0.1mg, orange pills are 0.2mg and peach pills are 0.3mg.
1. Description of the problem
What every clinician needs to know
Clonidine toxicity generally occurs when young children ingest medication intended for older family members. A single pill in a small child who does not take the medication daily can cause life-threatening effects, but some authors suggest that severe toxicity is unlikely at doses below 0.002mg/kg. Intentional overdoses predominate in adolescents. Parents occasionally incorrectly dose their children but double doses are generally well tolerated. Errors by pharmacists in compounding pills into liquid formulations have been reported to cause significant toxicity.
Transdermal patches contain large amounts of medication intended to be released over a period of days, which can be released quickly when ingested.
The initial manifestation is usually a change in mental status, such as drowsiness or lethargy. Bradycardia may be associated with conduction abnormalities, arrhythmia and hypotension. Respiratory depression is also commonly found, and in significant overdose, apnea, coma, hypothermia and bradycardia are seen. There can be a paradoxical hypertension seen early on, which usually resolves without treatment.
Cardiovascular collapse and death is rare. Typically, fatalities are from respiratory depression and issues with airway protection.
2. Emergency Management
Patients with clonidine overdose require early and frequent airway and breathing assessments. Mild impairment in mental status and respiratory drive may respond well to frequent tactile stimulation. Intubation may be necessary.
Activated charcoal may be given to patients with potentially toxic ingestions. However, in clonidine overdose in particular, the risk of obtundation and therefore aspiration may outweigh the potential benefit.. Activated charcoal is dosed at 1g/kg in an awake and alert patient or in the intubated patient with a secure airway.
Management points not to be missed
Activated charcoal may decrease the amount of clonidine absorbed, but must be used with extreme caution given these patients are prone to developing obtundation . Activated charcoal has not been demonstrated to improve outcome definitively in clonidine toxicity. Therefore a careful assessment of the airway and risk/benefit ratio should be undertaken before administration. If the airway is secured with an endotracheal tube, activated charcoal given via orogastric tube may be helpful within the first 1 to 2 hours after the ingestion.
The diagnosis of clonidine toxicity is typically made by a history of witnessed ingestion or a small child being found by a bottle of pills. Sucking or mouthing pills in small infants has been associated with toxicity. Children who ingest even used transdermal patches should be evaluated carefully.
Examination findings are similar to the opioid toxidrome, including pinpoint pupils, bradypnea, bradycardia and lethargy. Thus, a careful history should be undertaken to assess for potential opioid ingestion. Given the clinical similarity to opioid toxicity, naloxone may be given. However, a lack of response to naloxone does not rule out clonidine overdose.
Other exam findings
Other examination findings include hypotonia, hyporeflexia and possibly poor perfusion of the skin. Careful examination of the skin and soft palate should be performed to look for transdermal patches.
No specific laboratory studies or tests will aid in the diagnosis of clonidine overdose. If an intentional ingestion is suspected, other co-ingestants should be considered, and acetaminophen and salicylate levels should be obtained routinely.
Obtaining assistance from a poison center or medical toxicologist is particularly advised when the diagnosis is uncertain.
4. Specific Treatment
Intravenous or intramuscular naloxone may be used in an attempt to reverse the symptoms. Typical doses start at 0.1mg/kg but should be titrated up to doses as high as 10mg.
The bradycardia seen in clonidine overdose is often mild and not associated with hypotension, with the exception of large overdoses. The initial management is fluid boluses, atropine, and then dopamine. Cardiac pacing is very uncommonly required.
Paradoxical hypertension may be seen initially, but usually resolves without treatment. If the hypertension is sustained and requires treatment, a short-acting agent (such as esmolol or nitroprusside) should be used to carefully titrate down the blood pressure.
Drugs and dosages
The response to naloxone is inconsistent. When a favorable response is obtained, respiratory drive improves more than hypotension and bradycardia. If significant reversal of mental status is achieved, a naloxone infusion may be helpful in avoiding intubation. Naloxone has a half-life of 30 to 60 minutes, which is significantly shorter than the duration of effect of clonidine, and an infusion of naloxone may therefore be necessary to maintain its effects.
Whole bowel irrigation with polyethylene glycol solution at 25mL/kg/h or 1.5 to 2L/hr for adolescents has been reported to aid in passage of ingested clonidine patches.
A nasogastric tube is usually required to administer this volume and rate of liquid. The end point is a clear rectal effluent or the passage of the patches in the stool. Contraindications to whole bowel that are pertinent to this overdose include hemodynamic instability, compromised airway, and ischemia of the gastrointestinal tract.
5. Disease monitoring, follow-up and disposition
Expected response to treatment
Onset of symptoms is almost always within 30 to 60 minutes from ingestion. Plasma concentration peaks in 2 to 3 hours in therapeutic doses and can last up to 8 hours. Clonidine has a variable but generally long half-life of elimination, ranging from 6 to 24 hours, which is increased with renal insufficiency and in overdose. Thus, a relatively long period of observation is required.
Forty percent of patients who seek medical care do not experience any toxicity, and most patients who become symptomatic do well with supportive care. Patients who experience serious toxicity should be admitted to a setting with a high level of monitoring including pulse oximetry and cardiac telemetry.
Clonidine has a volume of distribution of 3 to 6L/kg, relatively low protein binding and is lipophilic. It is eliminated unchanged by the kidneys.
As always, the situation that led to the ingestion should be considered. All patients who intentionally ingested the medication should receive psychiatric assessment once medically cleared and prior to discharge. Following unintentional ingestion, risk factors permitting the ingestion should be evaluated and mitigated as much as possible. In dosage error situation, the parents/caregivers should be educated as to proper dosing.
Clonidine is an imidazoline that acts as an agonist at the central presynaptic alpha-2 receptors to decrease sympathetic outflow and cause bradycardia and hypotension.
Alpha-2 adrenergic receptors act as autoreceptors to mediate feedback inhibition of norepinephrine release.
Respiratory and central nervous system (CNS) depression may be due to functional overlap between presynaptic alpha-2 receptors and mu receptors.
There are likely other mechanisms of action of clonidine, including other alpha-2 adrenergic receptors and imidazoline receptors located in the rostral ventrolateral medulla. Release of endogenous opioids has been postulated to play a role. Postsynaptic alpha-2 receptors in the peripheral vascular smooth muscle may explain the paradoxical hypertension that can occur in the initial stages of overdose. Also, in overdose, clonidine may lose its specificity for alpha-2 receptors and begin to stimulate peripheral alpha-1 receptors.
From 1993 to 1999, there were approximately 10,000 clonidine exposures reported to American poison centers. The majority of these were in children younger than 6 years of age.
Between 1993 to 1999, there was a 2.5-fold increase in exposures, reflecting the fact that as the various indications for prescribing clonidine continue to rise, the risk of exposure increases. This trend is expected to continue.
Clonidine overdose results in generally good outcomes. Fatalities are rare. Most morbidity or mortality arises from airway problems instead of cardiovascular issues.
Clonidine should be tapered to avoid precipitating withdrawal symptoms.
What's the evidence?
Seger, DL. “Clonidine toxicity revisited”. Clin Toxicol. vol. 40. 2002. pp. 145-55.
Horowitz, R, Mazor, SS, Aks, SE. “Accidental clonidine patch ingestion in a child”. Am J Ther. vol. 12. 2005. pp. 272-4.
Klein-Schwartz, W. “Trends and toxic effects from pediatric clonidine exposures”. Arch Pediatr Adolesc Med. vol. 156. 2002. pp. 392-6.
Goldfrank, L, DeRoos, F. “Goldfrank’s toxicologic emergencies”. Other antihypertensives. 2007.
Copyright © 2017, 2013 Decision Support in Medicine, LLC. All rights reserved.
No sponsor or advertiser has participated in, approved or paid for the content provided by Decision Support in Medicine LLC. The Licensed Content is the property of and copyrighted by DSM.
- 1. Description of the problem
- 2. Emergency Management
- 3. Diagnosis
- 4. Specific Treatment
- 5. Disease monitoring, follow-up and disposition
- What's the evidence?